Texas, 2020

Drought in Texas, June 9 to 30, 2020

June 9 to 30, 2020 · NWS AMA · 10 events in 10 counties and zones

Below-average precipitation, which begin in April, continued through May and into June across portions of the Texas Panhandle. While pockets of around 2-3 inch rainfall occurred in June, many areas received less than an inch during what is typically one of the wetter months of the year.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Below-average precipitation, which begin in April, continued through May and into June across portions of the Texas Panhandle. While pockets of around 2-3 inch rainfall occurred in June, many areas received less than an inch during what is typically one of the wetter months of the year. This led caused an area of severe drought (D2) that was initially categorized in the far northwest Texas Panhandle in May to spread south and east. Severe drought was declared in numerous additional Texas Panhandle counties in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 8, 11:39 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1239 AM CDT Tue Jun 9 2020

.AVIATION...
Northwest winds will going to get very strong behind a cold front
today. Speeds will be around 35 knots with higher gusts at DHT and
AMA with speeds at 40 to 48 knots with higher gusts at GUY. The
strong winds may cause areas of blowing dust. Have gone ahead and
added some MVFR visibilities at DHT and GUY where the highest
confidence is. Winds will then decrease this evening to around 10
knots at all sites after sunset. Some rain showers may affect the
GUY TAF site, but they should not lower the visibility below what
the dust already will be.

&&

.PREV DISCUSSION... /Issued 954 PM CDT Mon Jun 8 2020/

UPDATE...
New guidance suggested some minor adjustments were needed to the
temps for tomorrow to lower them in the north and add some slight
chances for precip. Also needed to adjust the winds for tomorrow
for upping the eastern Panhandles winds as well as keeping winds
going for an extra bit before dropping them off. This change will
add the extra 4 counties to the High Wind Warning. They are closer
to the low as it progresses eastward during the day and should see
40mph winds.

Beat

PREV DISCUSSION... /Issued 625 PM CDT Mon Jun 8 2020/

AVIATION...
00Z Issuance...All sites will remain VFR through the period. Winds
will remain gusty through the next 24 hours. AMA and DHT will see
gusts peak out around 45 to 50 kts from 14Z to 22Z. GUY will see
the highest winds with possible gusts topping out around 65kts
around 17Z to 22Z. Winds will turn from southwesterly this evening
to northwesterly around 06Z to 09Z with a cold front.

Beat

PREV DISCUSSION... /Issued 225 PM CDT Mon Jun 8 2020/

SHORT TERM...Tonight through Tuesday night...

Most areas will remain dry with fire weather conditions and
precip chances for some. Main weather headline for this forecast
period will be the winds.

As current observations shows the dryline mixing and moving into
the eastern Panhandles, areas out ahead of dryline in the far
eastern Panhandles still have Td's in the lower to mid 60s.
Latest LAPS mesoanalysis shows a weak sfc trough moving east
across the far southern TX Panhandle. For a brief window as seen
by some of the latest hi-res vertical profiles, instability
between 23Z and 01-02Z Tuesday may becomes sfc based with CAPE of
1000-1500 J/Kg. However, shear is weak with just under 20 kts
along with a noticeable cap throughout majority of evening hours.
Sfc trough moving east may provide enough lift for a localized
updraft to get going in thunderstorm. Chance remain under 15%
chance of this happening in the far eastern TX Panhandle, but the
chance is still there. Overall, dry southwest winds will continue
for most of the Panhandles with Fire Weather conditions possible.
From tonight through early Tuesday morning, a cold front will move
through the region from WNW to ESE. Overnight low temperatures
will range from the upper 40s for the northwest Panhandles to mid
60s for the SE TX Panhandle.

As the cold front moves through, winds will shift from
southwesterly to northwesterly behind the cold front. The 300 hPa
70-80 kt jet streak rounding the base of the mid level trough in
the wake of the front will create an area of upper level
divergence for a sfc low to form in southern Kansas by Tuesday
morning. Some very light rain showers on the periphery of the
south of the low may move into the far northern Oklahoma
Panhandle. With rapid surface cyclogenesis in south central
Kansas in- conjunction with a potent negative tilted trough
causing rapid height falls as the trough axis moves east into SW
Kansas by Tuesday afternoon, winds will begin to increase. Wind
headlines across the combined Panhandles are needed to account for
the strong NW winds throughout the day tomorrow. We upgraded the
OK Panhandle and parts of the northern TX Panhandle to a High Wind
Warning where steepest sfc-500 gradients would exist. Sustained
winds of 35-40 MPH for the southern TX Panhandle in the Wind
Advisory to 45-50 MPH in the OK/northern TX Panhandles are
possible. Some areas across the northern combined Panhandles may
see some wind gusts over 70 MPH at times, especially if the height
gradients are steeper than what the current hi-res model data are
showing. With the remnants of what use to be TS Cristobal causing
some ridging upstream as it moves towards the Great Lakes, this
may prolong the stronger winds across the portions of the
Panhandles, especially the northeastern Panhandles closer in
proximity to the more pronounced height gradients. Otherwise,
heights will rise and gradients will wane with northerly winds
under 20 kts for most by Tuesday night. High temperatures on
Tuesday behind the front will range from the lower 70s to the
north to lower 80s in the southern TX Panhandle.

Meccariello

LONG TERM...Wednesday through Sunday Night...

Starting Wednesday afternoon mid to upper level flow aloft starts
to become more zonal. Surface winds relax Wednesday afternoon
before turning to the east with the surface high behind Tuesdays
frontal passage moves off to eastern Oklahoma. Temperatures will
be able to warm into the upper 80's under high pressure, light
winds, and clear skies.

On Thursday, an upper level ridge starts to build over the area.
South to south winds will pick up to around 15 to 20 mph. These
down sloping winds will help temperatures warm into the 90's once
again. The NBM keeps introducing some slight chance PoPs and then
removing them for Thursday night. The GFS suggests perturbations
in the upper level ridge bringing rain into the area from the west
to southwest. Models do not agree on the exact set up with the
ridge at this time or whether or not it will aid in bringing
moisture into the FA along with parts of NM. Showers and
thunderstorms could very well stay to the west in NM, therefore
have stayed with the NBM PoPs that are 10 or less. This same setup
goes for Friday evening as well. Not much going on in the
forecast going into the weekend outside of fire weather
conditions. Breezy conditions with sustained winds approaching 20
mph or higher on Saturday and Sunday have the potential to combine
with low relative humidity to bring elevated to critical fire
weather conditions.

Hoffeditz

FIRE WEATHER...

Elevated and critical fire weather conditions are expected to
continue into the evening hours. RH values this afternoon are
already in the lower 10s and some single digits in the far western
Panhandles. Combined with southwesterly 20 ft winds of 15-20 MPH,
max RFTI values today of 5 and 6 for the NW are expected. As we go
into the day tomorrow, elevated to potential critical fire weather
conditions are expected tomorrow. Fire weather conditions tomorrow
will be wind driven with 20 ft winds over 30 MPH at times from the
northwest with max RFTI values of 4.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 9 AM this morning to 9 PM CDT this
     evening for the following zones: Dallam...Gray...Hansford...
     Hartley...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Roberts...Sherman...Wheeler.

     Wind Advisory from 9 AM this morning to 9 PM CDT this evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Deaf Smith...Donley...Oldham...Palo Duro
     Canyon...Potter...Randall.

OK...High Wind Warning from 9 AM this morning to 9 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

&&

15/99
Hazardous weather outlook, Jun 8, 8:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
948 PM CDT Mon Jun 8 2020

OKZ001>003-TXZ001>020-317-091500-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
948 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions will be possible
across the Panhandles on Tuesday due to windy conditions and low
relative humidity.

A cold front will bring strong northwest winds to the Texas and
Oklahoma Panhandles Tuesday. Winds will be in the 35 to 50 mph
range with higher gusts. A High Wind Warning is in effect for all
of the Oklahoma Panhandle and the northern and central Texas
Panhandle from 9 AM to 9 PM Tuesday. A Wind Advisory is in effect
for the southern Texas Panhandle from 9 AM to 9 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Roberts

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month across western and southern parts of the county. By the third week, this area had spread east and north to include all of the county. Thunderstorms brought relief to the northeast, where drought ended during the fourth week, although far southwestern sections fell into extreme drought (D3) by the end of the month.

Drought, Hemphill

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month across the far southwest and south-central parts of the county. By the third week, this area had spread east and north to include all of the county. Thunderstorms brought relief, with only the far southeast and far southwest parts of the county remaining in severe drought by the end of the month.

Drought, Gray

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month across the northern half of the county. By the end of the month, this area had spread south to include the northern two-thirds of the county.

Drought, Wheeler

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month across the northern half of the county. By the end of the month, this area had spread south to include the northern two-thirds of the county.

Drought, Donley

When
June 9, 12:00 AM CST to June 22, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month across the far southeast part of the county. During the second week of the month, this area had spread west and north to also include the south-central and far western parts of the county. Thunderstorms brought relief during the fourth week, bringing an end to the drought.

Drought, Oldham

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Areas of severe drought (D2) emerged during the second week of the month in the western and far southeast northwest parts of the county. By the third week, these areas had expanded to include all of the county, with extreme drought (D3) developing in the far northwest. Thunderstorms brought some relief to eastern sections, while extreme drought expanded to include roughly the western half of county by the end of the month, and severe drought continued across central and eastern sections.

Drought, Deaf Smith

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month which included all but the far southeast and far north-central parts of the county. By the third week, this area had expanded to include all of the county. Conditions deteriorated further during the fourth week, when the southeast and south-central sections fell into extreme drought (D3).

Drought, Randall County

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month in the far northwest part of the county. By the third week, this area had expanded to include all of the county. Conditions deteriorated further across the southwest one-third of the county, where extreme drought developed by the end of the month.

Drought, Collingsworth

When
June 9, 12:00 AM CST to June 22, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the second week of the month across the southwest part of the county. During the third week of the month, this area spread northeast to also include central sections. Thunderstorms brought relief during the fourth week, bringing an end to the drought.

Drought, Sherman

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month across the northern one-third of the county. By mid-month this area spread south to include the northern two-thirds, as well as the far southeast parts of the county. Thunderstorms brought relief to southern sections during the second half of the month, with severe drought remaining only across the northern one-fourth of the county by month’s end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897761, 897763, 897766, 897767, 897769, 897770, 897772, 897776, 897781, 897785.